Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 97, NWS Jackson, KY

July 26, 2004Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 26, 2004, 6:26 PM EDT for Pike County, Kentucky. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2004, 6:26 PM EDT (22:26 UTC)
Expired
Jul 26, 2004, 8:00 PM EDT
In force
94 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 262226
FFWJKL
KYC195-270000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
626 PM EDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN EASTERN KENTUCKY.

* UNTIL 800 PM EDT.

* AT 624 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR CANADA...OR ABOUT 4 MILES SOUTHWEST OF WILLIAMSON...
  MOVING EAST AT 15 MPH.

* THE EXCESSIVE RAINFALL WILL BE...
  OVER HARDY AT 635 PM EDT.
  OVER AFLEX AT 640 PM EDT.
  3 MILES NORTH OF BUSKIRK AT 650 PM EDT.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3766 8247 3750 8237 3769 8172 3797 8190

$$

GREIF
2 follow-up statements
000 
WGUS73 KJKL 262322
FFSJKL
KYC195-270000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
716 PM EDT MON JUL 26 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR PIKE COUNTY IN
EASTERN KENTUCKY UNTIL 800 PM EDT...

AT 7:15 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVIEST RAINS HAVE MOVED OUT OF PIKE COUNTY. HOWEVER...LIGHT TO 
MODERATE SHOWERS WILL CONTINUE OVER THE COUNTY THROUGH 8 PM EDT. 
COUNTY DISPATCH REPORTED SOME MINOR FLOODING IN THE TURKEY CREEK 
AREA AS OF 7 PM EDT. THE RUNOFF FROM THE EARLIER HEAVY RAINS WILL 
CONTINUE TO MAKE ITS WAY DOWNSTREAM AND COULD RESULT ADDITIONAL 
FLOOD PROBLEMS. AS A RESULT...THE FLASH FLOOD WARNING WILL CONTINUE 
UNTIL 8 PM EDT.  

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

GREIF
000 
WGUS73 KJKL 262356
FFSJKL
KYC195-270015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT MON JUL 26 2004

...THE FLASH FLOOD WARNING FOR PIKE COUNTY WILL BE ALLOWED TO EXPIRE 
AT 8 PM EDT...

AT 754 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLASH FLOODING 
...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RUNOFF FROM THE EARLIER HEAVY RAINS MAY STILL CAUSE MINOR FLOODING 
OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. 

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:20 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 4:20 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT MON JUL 26 2004

.DISCUSSION...

SFC FEATURES HAVE LOW PRESSURE RIDING UP WESTERN SPINE OF
APPALACHIANS...WITH TRAILING FRONTAL BOUNDARY DRAPED ACROSS CNTRL KY
AND TN. LARGE SWATH OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
ALONG AND EAST OF FRONTAL BOUNDARY. LIGHTER SCATTERED RAIN SHOWERS
BEHIND SYSTEM...SUPPORTED BY UPPER LEVEL LOW...TROUGH MOVING INTO
THE MIDWEST TOWARDS THE OHIO VALLEY.

BOTH ETA AND GFS INITIALIZED WELL AND BOTH MODELS DID WELL WITH 18Z
VERIFICATION. OVERALL...WOUND UP LEANING TOWARDS GFS AS IT HAS BEEN
A BIT MORE CONSISTENT. INTERESTINGLY ENOUGH...BOTH MODELS HANDLE
UPPER LEVEL FEATURE SIMILARLY THROUGH FIRST SEVERAL PERIODS. GOOD
AGREEMENT IN UPPER LEVEL FEATURES PUTS SOUTHEASTERN ZONES IN AREA OF
SPECIAL CONCERN AS AREA OF HEAVY RAIN SHOULD DEVELOP OVERNIGHT. GOOD
UPPER LEVEL SUPPORT WITH RRQ OF JET OVER THAT AREA. SFC BOUNDARY
ALSO OVER THAT AREA...AND THERE IS A HINT OF A SMALL LLJ...AROUND
20KTS SHOULD CONTRIBUTE TO DECENT LL CONVERGENCE. FCST SOUNDINGS
SHOW DECENT INSTABILITY AND PWS AROUND 1.7 INCHES. HAVE LOW LCL
AND FREEZING LEVEL IS HIGH. WITH DEEP LAYER OF MOISTURE IN
PLACE...INGREDIENTS ARE ALL THERE FOR SOME HEAVY RAIN.

CONSIDERED FFA FOR THOSE AREAS SEEING RAIN NOW AND THOSE AREAS TO
THE SOUTHEAST. HOWEVER...WHILE CURRENT ACTIVITY IS MOVING OVER
AREAS THAT HAVE SEEN THE MOST RAIN...THERE IS A DEFINITE MOVEMENT OF
THE LINE TO THE EAST IN RESPONSE TO THE UPPER LEVEL LOW...NOW MOVING
MORE QUICKLY PER WATER VAPOR IMAGERY. ALSO...OVERALL COVERAGE IS NOT
ALL THAT GREAT AND AREAS TO THE SOUTHEAST HAVE SEEN LITTLE IF ANY
RAIN THUS FAR WITH FLASH FLOOD GUIDANCE STILL RELATIVELY HIGH. SO
ULTIMATELY DECIDED TO JUST MENTION LOCALLY HEAVY RAIN IN THE
ZONES...AND THE HWO FOR NOW. BUT EVENING SHIFT SHOULD KEEP FFA IN
MIND...AND IF EVENING PRECIP REPORTS SHOW EXCESSIVE RAINFALL
TOTALS...AN FFA WOULD PROBABLY BE A GOOD IDEA.

STAYED CLOSE TO GUIDANCE FOR TEMPS AS THERE WAS GENERALLY GOOD
AGREEMENT. WENT SLIGHTLY HIGHER THAN MAV GUIDANCE FOR DAILY HIGHS
AS IT SEEMS TOO LOW IN THE COOLER...NORTHWEST FLOW SCENARIO.

LONG TERM...NOT MUCH TO CHANGE. MODELS VERY CONSISTENT THROUGH THE 7
DAY PERIOD. DID ADJUST TEMPS UP A BIT FOR THE END OF THE WEEK AS
MODELS HINT AT UPPER LEVEL TROUGH LIFTING TO THE NORTHEAST AT A
SLIGHTLY FASTER RATE...THUS ALLOWING MOISTURE AND HEAT TO RETURN A
BIT QUICKER WITH RETURN FLOW.

PREVIOUS DISCUSSIONS...

1104 AM EDT MON JUL 26 2004

NEARLY OVC SKY WILL KEEP TEMPS DEPRESSED TODAY. NOT MUCH CHC FOR
MORE THAN 2-3 DEG OF HEATING. SOUNDINGS NOT IMPRESSIVE...WITH
LIMITED INSTABILITY AND VERY LOW CAPE. SHRA ACTIVITY THIS AFTERNOON
SHOULD BE WIDESPREAD BUT TSRA WILL BE LIMITED AND +TS SHOULD BE
NON-EXISTENT. SUFFICIENT MIXING HAS OCCURRED TO ELIMINATE FOG AND
WILL REMOVE FROM ZONE FCST. REST OF FCST LOOKS GOOD AND COULD SEE NO
REASON TO CHANGE.

524 AM EDT MON JUL 26 2004

SURFACE ANALYSIS SHOWS SURFACE LOW TO THE EAST OF JKL WITH INVERTED
TROF EXTENDING FROM CENTRAL TENNESSEE NORTHEAST INTO WESTERN PA.

GFS AND ETA MODELS ARE IN GOOD AGREEMENT ONCE AGAIN...ON THE SFC AND
ALOFT. PREVIOUS FORECAST WAS IN EXCELLENT SHAPE...SO ONLY MADE A FEW
TIMING ADJUSTMENTS TO END PRECIP EARLIER ON TUESDAY AND TWEAKED THE
TEMP GRIDS DOWN A DEGREE OR TWO FOR TODAY.

FOR POPS TODAY...WENT CATEGORICAL ACROSS THE BOARD...AFTER A BRIEF
LULL THIS MORNING...SHOWERS AND THUNDERSTORMS WILL REDEVELOP...WITH
THE SFC TROF SLOWLY PROGRESSING THROUGH THE CWA COMBINED WITH
DIVERGENCE ALOFT. WITH ABUNDANT MOISTURE AND ONLY WEAK INSTABILITY
WILL ONCE AGAIN HIGHLIGHT THE CHANCE OF ISOLATED FLASH FLOODING IN
THE HWO...WITH THE HEAVIEST RAIN TODAY EXPECTED IN THE FAR SERN
AREAS OF THE CWA. THE HEAVIEST SWATH OF RAIN YESTERDAY FELL ACROSS
CENTRAL AREAS OF THE CWA.

TUESDAY...WENT WITH A BLEND OF GFS/ETA. ENDED POPS FROM WEST TO EAST
AS THE UPPER LEVEL LOW AND H5 TROF PULLS OFF TO THE NE. HIGH
PRESSURE BUILDS IN ON WEDNESDAY.

FOR TEMPS...WITH ABUNDANT CLOUD COVER TEMPERATURES WILL BE 5 TO 10
DEGREES BELOW NORMAL TODAY. GENERALLY STAYED CLOSE TO THE MAV
NUMBERS FOR THE SHORT TERM. TEMPERATURES WILL MODERATE THROUGH THE
END OF THE WORKWEEK AND RETURN TO NEAR NORMAL HIGHS FOR THE END OF
JULY.

&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAY
Hazardous weather outlook, Jul 26, 4:39 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EDT MON JUL 26 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
439 PM EDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SOME STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL. ISOLATED FLASH FLOODING WILL BE A
THREAT THROUGH THE EVENING AND INTO THE OVERNIGHT...ESPECIALLY IN
AREAS THAT RECEIVED HEAVY RAIN YESTERDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE FORECAST FOR TUESDAY. SOME LOCALLY HEAVY RAIN IS
POSSIBLE FOR AREAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY AND
ISOLATED FLASH FLOODING WILL BE A THREAT...ESPECIALLY DURING THE
MORNING HOURS.

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN EXCESSIVE RAINFALL AMOUNTS.

RAY

In the hours before

Local storm report, Jul 26, 4:47 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0441 PM     FLASH FLOOD      TYNER                   37.35N 83.90W
07/26/2004                   JACKSON            KY   LAW ENFORCEMENT

            2-3 FOOT OF WATER ACROSS ROAD AT JUNCTION OF HWYS 421 AND
            30.

&&

DBS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:20 PM EDTSevere Thunderstorm WarningJKLMorgan25 min
Jul 26, 4:44 PM EDTFlash Flood WarningJKLJackson91 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.